Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 36, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 8, 2008, 5:46 AM CDT for Schuyler County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 5:46 AM CDT (10:46 UTC)
- Expired
- Jul 8, 2008, 10:26 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Schuyler County, MO
The radar
The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 081048 FFWEAX MOC197-081700- /O.NEW.KEAX.FF.W.0036.080708T1046Z-080708T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 546 AM CDT TUE JUL 8 2008 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SCHUYLER COUNTY IN NORTHEAST MISSOURI * UNTIL NOON CDT * AT 543 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT ROUTE U AND ROUTE M NEAR LANCASTER HAVE BEEN CLOSED DUE TO THE RECENT HEAVY RAINFALL OF 1 TO 2 INCHES. ADDITIONAL RAINFALL AMOUNTS THIS MORNING WILL GENERALLY BE LESS THAN A HALF INCH. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... LANCASTER AND QUEEN CITY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4060 9238 4042 9245 4035 9267 4058 9267 $$ DB
1 follow-up statement
000 WGUS73 KEAX 081526 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1026 AM CDT TUE JUL 8 2008 MOC197-081541- /O.CAN.KEAX.FF.W.0036.000000T0000Z-080708T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCHUYLER MO- 1026 AM CDT TUE JUL 8 2008 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SCHUYLER COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 4060 9238 4042 9245 4035 9267 4058 9267 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:15 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 8, 3:15 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CDT TUE JUL 8 2008 .DISCUSSION... CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF 315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT FOR STALLING CONVECTION LATER THIS AFTERNOON. THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO INTO THE OKLAHOMA PANHANDLE. BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP. SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE 25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS DROPPING WATER LOADED DOWNDRAFTS. EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED INSTABILITY BEGINS TO LESSEN. HOWEVER...WILL THEN NEED TO KEEP AN EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT. GIVEN THE COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS WILL HAPPEN OR NOT. NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ INCREASES. ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS MORNING. AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE WINDOWS. THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN POINT POTENTIAL LATER THIS EVENING. FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF PRECIPITATION OVER THE AREA. THE SOUTHERN ZONES MAY BE AFFECTED BY SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE LATER IN THE DAY. TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS. NEXT SYSTEM LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY. DUX && .AVIATION... ONGOING CONVECTION OVER FAR NORTHERN MO WILL SINK SOUTHWARD AND MAY IMPACT THE STJ TERMINAL WITHIN A FEW HOURS AFTER MIDNIGHT. MVFR VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. TIMING OF STORMS INTO THE KC TERMINALS REMAINS MORE DIFFICULT AND UNCERTAIN. IT IS LOOKING LESS LIKELY THE KC SITES WILL SEE MUCH OVERNIGHT. HOWEVER THE THREAT FOR CONVECTION WILL INCREASE DURING THE AFTERNOON AND EVENING HOURS. VFR CEILINGS SHOULD PERSIST THROUGH THE FORECAST. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 7, 1:04 PM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT MON JUL 7 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL MOVE INTO EXTREME NORTHWEST MISSOURI BY EARLY EVENING AND PROGRESS VERY SLOWLY SOUTHEAST THROUGH THE NIGHT. SCATTERED THUNDERSTORMS WILL FORM ALONG AND JUST AHEAD OF THE FRONT ACROSS EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. THE THUNDERSTORMS WILL LIKELY GRADUALLY WEAKEN IN INTENSITY AND DECREASE IN COVERAGE AS THEY REACH A KANSAS CITY TO KIRKSVILLE LINE BY DAYBREAK TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO GRANT CITY. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL TO NEAR QUARTER SIZE. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE. IN ADVANCE OF THE FRONT...ANOTHER VERY WARM DAY IS EXPECTED WITH HEAT INDICES TO RISE TO AROUND 100 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL BE SLOW TO MOVE ON TUESDAY WITH A SCATTERED THUNDERSTORMS LIKELY AFFECTING MOST OF THE OUTLOOK AREA DURING THE DAY ON TUESDAY...AND GENERALLY SOUTH OF INTERSTATE 70 TUESDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA TUESDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL ONCE AGAIN BE LARGE HAIL AND DAMAGING WINDS. DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE. THE THREAT OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...MAINLY SOUTH OF A LINE FROM PAOLA KANSAS BUTLER TO SEDALIA. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE NEEDED ON TUESDAY. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:10 AM CDT | Flash Flood Warning | EAX | Putnam | 6 hr |
| Jul 8, 12:15 PM CDT | Flash Flood Watch | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 10 hr |
| Jul 8, 1:20 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 20 min |
| Jul 8, 1:59 PM CDT | Areal Flood Advisory | EAX | Jackson | 48 min |
| Jul 8, 2:18 PM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
| Jul 8, 2:21 PM CDT | Flash Flood Warning | EAX | Macon | 4 hr |
| Jul 8, 2:30 PM CDT | Areal Flood Advisory | EAX | Carroll, Lafayette, Ray | 6 hr |
| Jul 8, 3:09 PM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Saline | 6 hr |
| Jul 8, 3:32 PM CDT | Areal Flood Advisory | EAX | Chariton, Howard, Randolph | 6 hr |
| Jul 8, 3:57 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Howard, Saline | 5 hr |
| Jul 8, 5:23 PM CDT | Areal Flood Advisory | EAX | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.